Alert archive / Georgia / Tornado Warnings in 2022

Tornado Warning 34, NWS Tallahassee, FL

April 5, 2022Dougherty County, Worth County, Georgia

NWS Tallahassee, FL issued this tornado warning at Apr 5, 2022, 4:04 PM EDT for Dougherty County, Worth County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 4:04 PM EDT (20:04 UTC)
Expired
Apr 5, 2022, 4:45 PM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dougherty County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 117 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:03 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

882 
WFUS52 KTAE 052004
TORTAE
GAC095-321-052045-
/O.NEW.KTAE.TO.W.0034.220405T2004Z-220405T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
404 PM EDT Tue Apr 5 2022

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Dougherty County in southwestern Georgia...
  Central Worth County in south central Georgia...

* Until 445 PM EDT.
    
* At 403 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Marine Corps Logistics Base, or 11 miles east of
  Albany, moving east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sylvester around 410 PM EDT.

Other locations impacted by this tornadic thunderstorm include Red
Rock, Acree, Terrell, Gammage, Sylvester Airport, Shingler, Isabella
and Doles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3176 8380 3162 8380 3162 8372 3160 8370
      3159 8367 3157 8367 3150 8404 3162 8408
      3162 8405 3165 8402 3167 8401 3169 8402
TIME...MOT...LOC 2003Z 254DEG 53KT 3162 8398 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Haner
2 follow-up statements
893 
WWUS52 KTAE 052028
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
428 PM EDT Tue Apr 5 2022

GAC095-052038-
/O.CAN.KTAE.TO.W.0034.000000T0000Z-220405T2045Z/
Dougherty GA-
428 PM EDT Tue Apr 5 2022

...THE TORNADO WARNING FOR NORTHEASTERN DOUGHERTY COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has ! moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM EDT for south central
Georgia.

LAT...LON 3176 8380 3162 8380 3162 8372 3160 8370
      3159 8367 3157 8367 3152 8391 3158 8392
      3162 8394 3164 8394 3167 8395 3170 8394
TIME...MOT...LOC 2028Z 239DEG 51KT 3162 8381 

$$

GAC321-052045-
/O.CON.KTAE.TO.W.0034.000000T0000Z-220405T2045Z/
Worth GA-
428 PM EDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CENTRAL
WORTH COUNTY...
    
At 428 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Sylvester, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Worth County, including the following locations... Sylvester
Airport, Shingler, Isabella, Terrell, Doles and Gammage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3176 8380 3162 8380 3162 8372 3160 8370
      3159 8367 3157 8367 3152 8391 3158 8392
      3162 8394 3164 8394 3167 8395 3170 8394
TIME...MOT...LOC 2028Z 239DEG 51KT 3162 8381 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Haner
219 
WWUS52 KTAE 052036
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
436 PM EDT Tue Apr 5 2022

GAC321-052046-
/O.EXP.KTAE.TO.W.0034.000000T0000Z-220405T2045Z/
Worth GA-
436 PM EDT Tue Apr 5 2022

...THE TORNADO WARNING FOR CENTRAL WORTH COUNTY WILL EXPIRE AT 445 PM
EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM EDT for south central
Georgia.

LAT...LON 3176 8380 3162 8380 3162 8372 3160 8370
      3159 8367 3157 8367 3152 8391 3158 8392
      3162 8394 3164 8394 3167 8395 3170 8394
TIME...MOT...LOC 2036Z 254DEG 53KT 3165 8369 

$$

Haner

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:20 PM EDT, 44 minutes earlier.

Area forecast discussion, Apr 5, 3:20 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Tue Apr 5 2022

.NEAR TERM [Through Wednesday]...

The squall line that currently stretches from southwest Georgia into
the western Florida Panhandle will continue to move to the east into
a favorable atmosphere characterized by 1500-2500 J/kg of SBCAPE, 45-
55 kt of effective shear, and a 40-50 kt. LLJ. This will continue to
move eastward through the area tonight, though the storms should
gradually weaken as they move into the Big Bend and south central
GA. However, destructive winds to 70 mph and tornadoes (some
possibly strong). A Tornado Watch remains in effect for most of
south Georgia and most Florida counties until 7pm ET. It's possible
that the line of storms lays out more east-west later this evening,
which could lead to some training of storms and possible flash
flooding. Once the storms move out of our area and/or weaken,
scattered showers and a few thunderstorms could redevelop overnight,
especially over our Florida and far southern Georgia counties.
These, however, are not expected to be severe. Patchy fog could
develop overnight across the Florida counties and southern Georgia
and Alabama given the rain and worked-over atmosphere.

On Wednesday, another shortwave moves along the Gulf Coast,
triggering possibly another round of showers and storms. There is
uncertainty regarding tomorrow's severe weather chances as it's
questionable how much the atmosphere recovers. If convection
refires, this round will likely be much more disorganized and will
exhibit more of a multicell cluster rather than an organized line.
Looking at some area model soundings, we will be looking at a high
CAPE/lower shear environment with steep lapse rates on the order of
7-8 C/km. CAPE may easily climb into the 2000-3000 J/kg range,
especially if we get some clearing skies tomorrow afternoon.
However, shear will be lacking with only about 20-30 knots of deep
layer shear and about 20-30 knots of low-level shear. The primary
risks with tomorrow's storms appear to be large hail and damaging
wind gusts, but an isolated tornado still cannot be ruled out. The
Storm Prediction Center has outlined areas from Albany to Tifton
northward in an Enhanced Risk for severe weather (level 3 of 5) and
most elsewhere in a Slight Risk (level 2 of 5).

Outside of storms, winds could still be rather gusty (20-30 mph).
Highs tomorrow will be in the lower 80s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Another shortwave trough in the southern stream is expected to
move along the northern Gulf of Mexico during the day on
Wednesday. This will likely lead to much of the forcing for ascent
across the region for Wednesday and Wednesday evening. The
trajectory of this shortwave brings it directly from the Mexican
Plateau into our region Wednesday and Wednesday night. From this
trajectory, very steep lapse rates are expected to be associated
with this shortwave through the mid levels. These lapse rates,
which are expected to be between 7-8 degree C/Km will lead to a
very unstable airmass across the region. With that said, the
low level shear will not be as high as it was today, which will
lead to a slightly less tornado threat across the region. The deep
layer shear is expected to be around 20-30 knots tomorrow. Another
limiting factor will be how much the airmass at the surface can
recover behind todays and tonights thunderstorms. Overall, due to
the lapse rates over the area tomorrow, forecast instability
across the region are expected to be near 3000 + J/Kg of CAPE.
With these values of CAPE across the region Wednesday and
Wednesday night, the main threat with any storms that develop will
be large and destructive hail, as well as damaging winds.

Overnight Wednesday, the main cold front that is associated with a
much larger upper level trough that is slowly approaching the area
could potentially lead to additional severe weather; however, how
much instability is left over across the region due to earlier
convection will determine the overall convective evolution through
the overnight hours.

.LONG TERM [Friday Through Tuesday]...

Beyond Thursday, The strong upper level trough and subsequent cold
front that is expected to move into the area overnight Wednesday
and into Thursday will end all thunderstorm activity across the
region. Much cooler and drier air is expected to move into the
southeast for the end of this work week and for the first half of
the weekend. With the strong upper level trough becoming quasi-
stationary across the eastern conus for several days, cooler and
windier conditions will remain in place for several days. Winds
across the area are not expected to relax until late Saturday as
surface high pressure moves into the northern Gulf of Mexico. With
surface high pressure over head for the beginning of the work
week, rather quiet and tranquil weather can be expected.
Temperatures will also start to rebound by Sunday as upper level
ridging develops in conjunction with the surface high pressure
moving into the southeast.

&&

.AVIATION...
[Through 18Z Wednesday]

A squall line is approaching DHN and should be at the terminal in
the next hour or so. The squall line will continue to advance
eastward through the terminals through this evening, bringing
potentially gusty winds up to 50 knots in the strongest cells.
Outside of storms, winds will remain gusty out of the south to south-
southeast. After the storms clear late this evening, some hi- res
guidance hints at some redevelopment of showers overnight.
Additionally, some fog may develop overnight tonight with CIGs
dropping to IFR across much of the area. After about 14z, winds will
pick up again and CIGs should lift into lower-end MVFR.

&&

.MARINE...

Southeast breezes will continue to remain breezy today in advance
of an intense squall line that will move across inland zones and
possibly along the northern marine zones this afternoon and early
evening. With strong wind gusts and increased seas across the most
extreme western marine zones today and tonight, the Small Craft
Advisory will remain in effect through the early overnight hours. A
cold front will move through the region on Thursday evening with
strong northwest winds behind the front later Thursday night.

&&

.FIRE WEATHER...

A cold front will move across the forecast area late Wednesday night
into Thursday. Warm temperatures, higher mixing heights, and
increased transport winds will result in high dispersions in
southeast Alabama on Wednesday outside of storms with good
dispersions elsewhere. Increasing mixing heights and elevated
transport winds Thursday and Friday will lead to high to very high
dispersions across the entire area. Minimum RH values will also drop
off into the upper 20s and 30s Thursday and Friday.

&&

.HYDROLOGY...

With the current severe threat still underway, and the squall line
finally taking shape, a more clear picture of rainfall amounts
will develop over the next several hours. Currently our SE
Alabama and extreme western Florida Panhandle counties have been
the only ones to see rainfall today, and they have observed
between 1-3 inches thus far. Luckily the squall line has started
to quickly propagate eastward, which will cut rainfall totals for
our area. The main concern today is if the southern portion gets
hung up, and becomes stalled along the Florida Panhandle and Big
Bend regions. This could lead to localized flash flooding if
storms start to train in a west/east line. If this occurs,
rainfall totals could exceed 6 inches in places. While it is
difficult to pin down these exact areas currently, the threat
appears high enough to keep the flood watch for most of the area
through Wednesday night. Some rivers, including the Withlacoochee,
Ochlockonee, Aucilla, and St Marks, are currently still running
in action stage to start this event, which further supports the
flood watch.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  81  62  77  49 /  90  80  80  10   0
Panama City   69  78  60  74  53 /  80  80  70  10   0
Dothan        66  81  56  72  46 /  70  80  70   0   0
Albany        67  82  60  73  47 /  90  80  80  10   0
Valdosta      66  81  64  76  49 /  90  80  70  30   0
Cross City    68  82  66  80  52 /  60  70  70  40   0
Apalachicola  69  77  62  74  53 /  80  80  80  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday morning for Calhoun-Central Walton-
     Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
     Walton-South Walton-Washington.

     High Rip Current Risk through late Friday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flood Watch through Thursday morning for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flood Watch through Thursday morning for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 1 AM CDT Wednesday for Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Mexico Beach to Okaloosa Walton County Line
     FL from 20 to 60 NM.

&&

NEAR TERM...Young
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Young
MARINE...Bunker
FIRE WEATHER...Young
HYDROLOGY...Bunker

In the hours before

Local storm report, Apr 5, 2:43 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     DE FUNIAK SPRING AIRPOR 30.73N 86.15W
04/05/2022  M48 MPH          WALTON             FL   AWOS

            AWOS STATION K54J DE FUNIAK SPRNGS.

&&

WD
Local storm report, Apr 5, 2:59 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     DE FUNIAK SPRING AIRPOR 30.73N 86.15W
04/05/2022  M48 MPH          WALTON             FL   AWOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            DE FUNIAK SPRING AIRPORT. AWOS STATION K54J
            DE FUNIAK SPRNGS.

&&

KO
Local storm report, Apr 5, 3:02 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     HEADLAND MUNICIPAL A/P  31.36N 85.31W
04/05/2022  M49 MPH          HENRY              AL   MESONET

            MESONET STATION K0J6 HEADLAND MUNICIPAL
            AIRPORT REPORTED A THUNDERSTORM WIND GUST OF
            49 MPH.

&&

KO
Local storm report, Apr 5, 3:03 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.45W
04/05/2022  M43 MPH          DALE               AL   ASOS

            ASOS STATION KDHN DOTHAN REPORTED A
            THUNDERSTORM WIND GUST OF 43 MPH.

&&

KO
Local storm report, Apr 5, 3:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
347 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     MARIANNA MUNICIPAL A/P  30.83N 85.18W
04/05/2022  M53 MPH          JACKSON            FL   ASOS

            ASOS STATION KMAI MARIANNA REPORTED A 53 MPH
            WIND GUST.

&&

KO

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:21 AM EDTFlood WatchTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more49 hr
Apr 5, 1:16 PM EDTSevere Thunderstorm WarningTAEClay59 min
Apr 5, 1:33 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph57 min
Apr 5, 1:40 PM EDTTornado WarningTAEQuitman20 min
Apr 5, 2:14 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Lee, Quitman, Randolph and 1 more61 min
Apr 5, 3:07 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Lee, Miller and 3 more53 min
Apr 5, 3:15 PM EDTTornado WarningTAEEarly, Miller31 min
Apr 5, 3:22 PM EDTTornado WarningTAEBaker, Early38 min
Apr 5, 3:43 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Grady, Miller and 4 more62 min
Apr 5, 3:43 PM EDTTornado WarningTAEDougherty, Lee36 min
Apr 5, 3:46 PM EDTSevere Thunderstorm Warning Considerable damage threatTAEBaker, Ben Hill, Dougherty, Irwin, Lee, Tift and 2 more59 min
Apr 5, 3:58 PM EDTTornado WarningTAEBaker, Dougherty, Mitchell32 min
Apr 5, 4:10 PM EDTTornado WarningTAEColquitt, Mitchell, Worth35 min
Apr 5, 4:12 PM EDTTornado WarningTAETurner48 min
Apr 5, 4:35 PM EDTSevere Thunderstorm WarningTAEBrooks, Decatur, Grady, Thomas55 min
Apr 5, 4:39 PM EDTSevere Thunderstorm Warning Considerable damage threatTAEBen Hill, Berrien, Brooks, Colquitt, Cook, Irwin and 6 more66 min
Apr 5, 4:40 PM EDTTornado WarningTAETift, Worth35 min
Apr 5, 5:27 PM EDTSpecial Weather StatementTAEBrooks, Lowndes63 min
Apr 5, 5:45 PM EDTSpecial Weather StatementTAEBerrien, Lanier45 min
Apr 5, 7:16 PM EDTSpecial Weather StatementTAEQuitman, Randolph29 min

Nearby

Tornado Warnings in Georgia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.